Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 23, NWS Sioux Falls, SD

June 27, 20194 counties in Iowa; Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2019, 8:40 AM CDT for 4 counties in Iowa; Nobles County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 8:40 AM CDT (13:40 UTC)
Expired
Jun 27, 2019, 9:30 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 68 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:55 AM CDTTSTM WND DMG4 Nne Hawarden, IATREE BRANCH DOWN (ESTIMATED AT 3 INCHES DIAMETER), ESTIMATE WIND GUST OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:01 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2685 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2685 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1211 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS53 KFSD 271340
SVRFSD
IAC119-141-143-167-MNC105-271430-
/O.NEW.KFSD.SV.W.0023.190627T1340Z-190627T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
840 AM CDT Thu Jun 27 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Eastern Lyon County in northwestern Iowa...
  Osceola County in northwestern Iowa...
  Sioux County in northwestern Iowa...
  Northwestern O'Brien County in northwestern Iowa...
  Southeastern Nobles County in southwestern Minnesota...

* Until 930 AM CDT.

* At 839 AM CDT, severe thunderstorms were located along a line
  extending from near Ellsworth to 6 miles west of George to near
  Hudson, moving east at 35 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated. At 823 am CDT, quarter size hail was 
           reported near Lester.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  George around 850 AM CDT.
  Matlock around 855 AM CDT.
  Little Rock around 900 AM CDT.
  Sioux Center around 905 AM CDT.
  Hull and Ashton around 910 AM CDT.
  Orange City and Sibley around 915 AM CDT.
  Boyden around 920 AM CDT.
  Melvin around 925 AM CDT.

Other locations impacted by these severe thunderstorms include
Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9546 4299 9586 4303 9652 4305 9651
      4306 9646 4310 9646 4311 9644 4316 9647
      4333 9623 4350 9627 4352 9545 4350 9545
      4350 9542
TIME...MOT...LOC 1339Z 270DEG 29KT 4348 9609 4333 9613 4309 9648 

HAIL...1.25IN
WIND...70MPH
 
$$

Schumacher
3 follow-up statements
773 
WWUS53 KFSD 271401
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
901 AM CDT Thu Jun 27 2019

IAC119-141-143-167-MNC105-271430-
/O.CON.KFSD.SV.W.0023.000000T0000Z-190627T1430Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-Nobles MN-
901 AM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR EASTERN LYON...OSCEOLA...SIOUX...NORTHWESTERN O'BRIEN AND
SOUTHEASTERN NOBLES COUNTIES...

At 859 AM CDT, severe thunderstorms were located along a line
extending from near Little Rock to near George to near Sioux Center,
moving east at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Little Rock and Matlock around 905 AM CDT.
  Hull and Ashton around 910 AM CDT.
  Sibley around 915 AM CDT.
  Orange City around 920 AM CDT.
  Boyden and Melvin around 925 AM CDT.
  Hospers, Ocheyedan and Harris around 930 AM CDT.

Other locations impacted by these severe thunderstorms include
Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9546 4299 9586 4303 9652 4305 9651
      4306 9646 4310 9646 4311 9644 4316 9647
      4333 9623 4350 9610 4352 9545 4350 9545
      4350 9542
TIME...MOT...LOC 1359Z 270DEG 29KT 4348 9587 4333 9591 4309 9626 

HAIL...1.00IN
WIND...70MPH
 
$$

Schumacher
351 
WWUS53 KFSD 271415
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
915 AM CDT Thu Jun 27 2019

MNC105-271424-
/O.CAN.KFSD.SV.W.0023.000000T0000Z-190627T1430Z/
Nobles MN-
915 AM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NOBLES COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
northwestern Iowa...and southeastern South Dakota.

LAT...LON 4333 9546 4299 9586 4303 9652 4305 9651
      4306 9646 4310 9646 4311 9644 4316 9647
      4331 9621 4333 9616 4336 9572
TIME...MOT...LOC 1414Z 272DEG 28KT 4334 9587 4322 9592 4302 9618 

$$

IAC119-141-143-167-271430-
/O.CON.KFSD.SV.W.0023.000000T0000Z-190627T1430Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
915 AM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHEASTERN LYON...SOUTHERN OSCEOLA...SIOUX AND NORTHWESTERN
O'BRIEN COUNTIES...

At 914 AM CDT, severe thunderstorms were located along a line
extending from near Ashton to near Matlock to near Maurice, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 855 am CDT, a trained spotter reported 
         tree branches down 4 miles north-northeast of Hawarden.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Sheldon and Matlock around 920 AM CDT.
  Ashton around 925 AM CDT.
  Sanborn, Hospers, Melvin and Archer around 930 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4333 9546 4299 9586 4303 9652 4305 9651
      4306 9646 4310 9646 4311 9644 4316 9647
      4331 9621 4333 9616 4336 9572
TIME...MOT...LOC 1414Z 272DEG 28KT 4334 9587 4322 9592 4302 9618 

HAIL...1.00IN
WIND...60MPH
 
$$

Schumacher
256 
WWUS53 KFSD 271426
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
926 AM CDT Thu Jun 27 2019

IAC119-141-143-167-271435-
/O.EXP.KFSD.SV.W.0023.000000T0000Z-190627T1430Z/
Lyon IA-Osceola IA-Sioux IA-O'Brien IA-
926 AM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LYON...SOUTHERN
OSCEOLA...SIOUX AND NORTHWESTERN O'BRIEN COUNTIES WILL EXPIRE AT 930
AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds, small hail, and heavy rain are still possible with these 
thunderstorms.

Remember a Flash Flood Warning remains in effect for portions of 
Sioux and Lyon Counties until 1215 PM CDT.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
northwestern Iowa...and southeastern South Dakota.

LAT...LON 4333 9546 4299 9586 4303 9652 4305 9651
      4306 9646 4310 9646 4311 9644 4316 9647
      4331 9621 4333 9616 4336 9572
TIME...MOT...LOC 1425Z 270DEG 29KT 4334 9575 4322 9580 4302 9606 

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:38 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 27, 6:38 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
638 AM CDT Thu Jun 27 2019

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Thu Jun 27 2019

Complicated forecast this morning with well developed complex of
storms working east across South Dakota. Wake low has developed on
the backside of the system, with the winds gusting to near 60 mph in
Faith.  On the southern edge of the complex, have had reports of
heat bursts in Mission SD.

For this morning, followed the idea of the HiRes ARW and
Experimental HRRR which focus the complex mainly along and north of
highway 14 as the cap over the region looks to be quite strong with
10-11 C at 700 mb.  Still wouldn't rule out an isolated storm or two
to try to develop on the south side of the complex.  If the storm is
able to organize slightly, agree with SPC large hail up to 2" are
possible.  With the complex, potential for wind gusts to approach 65
mph. Models are hinting that as the complex works east, it may try
to work south across southwest Minnesota following the thermal
ridge.  Bulk shear is also slightly stronger, so may  be the
potential for a few severe reports despite diurnal timing.

With cold pool lingering across the northeast portion of the
forecast area, have fairly tight gradient in forecast high from the
northeast to the south.

Picture for tonight is unclear as some of the convective allowing
solutions indicate the potential for convection to redevelop along
an outflow boundary late in the day.  Have added low pops east of
highway 59 in southwest Minnesota into Northwest Iowa for the
potential, though it appears focus will be east.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu Jun 27 2019

Abbreviated discussion beyond today and tonight with active weather.
 Heat still expected Friday through Sunday with heat index values of
95-105 F.  The peak of the heat appears to be on Saturday with
widespread 100-105 heat index values.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 627 AM CDT Thu Jun 27 2019

The main concern is the line of thunderstorms moving eastward into
southwest Minnesota and northwest Iowa early this morning. Some of
the storms are capable of producing small hail and gusty winds
from 30 to 35 knots. Expect brief MVFR to IFR conditions with
storms and on the back edge of it. Otherwise, VFR conditions are
expected for today, mainly after mid-morning.

Tonight: MVFR to IFR conditions will be possible across southwest
Minnesota and portions of east-central South Dakota as stratus
moves in.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...05
Hazardous weather outlook, Jun 27, 6:30 AM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
630 AM CDT Thu Jun 27 2019

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ050-058-063-
064-068>071-281130-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Jackson-Dixon-Dakota-Gregory-Aurora-Charles Mix-Douglas-
Bon Homme-Yankton-Union-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning. Storms may produce small
hail to the size of dimes and gusty winds to 40 mph.

Warm and muggy conditions are expected to develop today. Heat index
values will approach 100 near the South Dakota/ Nebraska border.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 100 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038-052-057-281130-
Beadle-Jerauld-Brule-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning, but are expected to remain
below severe limits.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-098-SDZ039-040-053>056-059>062-065>067-281130-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Kingsbury-Brookings-
Sanborn-Miner-Lake-Moody-Davison-Hanson-McCook-Minnehaha-Hutchinson-
Turner-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning. A few storms may produce
gusty winds to 60 mph and hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001-MNZ089-281130-
Lyon-Nobles-
630 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Today and tonight.

Thunderstorms are expected this morning. These storms could produce
small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Warm and muggy conditions are expected Friday through Sunday. Heat
indices will range from 95 to 105 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 5:26 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HAIL             1 W MADISON             44.01N 97.12W
06/27/2019  M1.00 INCH       LAKE               SD   PUBLIC

            RECEIVED REPORT VIA TWITTER, DIME TO
            QUARTER-SIZED HAIL WITH MOST OF THE HAIL
            FALLING AS PEA TO DIME-SIZED.

&&

AT
Local storm report, Jun 27, 6:02 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             PARKER                  43.40N 97.14W
06/27/2019  E0.88 INCH       TURNER             SD   PUBLIC

            RECEIVED REPORT VIA TWITTER, USER REPORTED
            DIME TO NICKEL-SIZED HAIL IN PARKER.
            ESTIMATED TIME AND LOCATION BASED ON RADAR.

&&

AT
Local storm report, Jun 27, 6:58 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     HAIL             3 W GEORGE              43.34N 96.06W
06/27/2019  E0.88 INCH       LYON               IA   PUBLIC

            RECEIVED REPORT VIA TWITTER.

&&

AT
Local storm report, Jun 27, 7:34 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             3 NNW GEORGE            43.38N 96.02W
06/27/2019  E1.00 INCH       LYON               IA   PUBLIC

            RECEIVED REPORT VIA SOCIAL MEDIA, PEA TO
            QUARTER SIZE HAIL ALONG WITH STRONG WINDS
            AND HEAVY RAIN.

&&

AT
Local storm report, Jun 27, 7:46 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HAIL             WORTHINGTON             43.63N 95.60W
06/27/2019  E0.70 INCH       NOBLES             MN   PUBLIC

            RECEIVED REPORT VIA TWITTER, DIME SIZED
            HAIL, HEAVY RAIN, AND STRONG WINDS.

&&

AT
Local storm report, Jun 27, 8:03 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 AM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND GST     4 ENE JEFFERS           44.08N 95.12W
06/27/2019  M67 MPH          COTTONWOOD         MN   MESONET

            67.7 MPH WIND GUST, WIND DIRECTION WSW.

&&

AT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:18 AM CDTFlash Flood WarningFSDLyon117 min
Jun 27, 8:22 AM CDTSevere Thunderstorm WarningFSDLyon, Sioux23 min
Jun 27, 8:30 AM CDTSevere Thunderstorm WarningFSDLyon30 min
Jun 27, 9:14 AM CDTFlash Flood WarningFSDLyon, Sioux3 hr
Jun 27, 12:33 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola42 min
Jun 27, 12:36 PM CDTRiver Flood WarningFSDPlymouth, Sioux4 days
Jun 27, 12:36 PM CDTRiver Flood WarningFSDPlymouth31 days
Jun 27, 12:36 PM CDTRiver Flood WarningFSDLyon32 hr
Jun 27, 2:26 PM CDTRiver Flood WarningFSDLyon7 hr
Jun 27, 3:15 PM CDTHeat AdvisoryFSDPlymouth, Sioux, Woodbury29 hr
Jun 27, 7:34 AM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Murray, Nobles41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.